Oregon, 2010

High Wind in Oregon, December 27, 2010

December 27, 2010 · NWS PQR · 2 events in 2 counties and zones

A strong Pacific weather system brought strong winds to the northern and central Oregon Coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A strong Pacific weather system brought strong winds to the northern and central Oregon Coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 27, 2:22 PM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 27, 2:22 PM PST, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
222 PM PST MON DEC 27 2010

.SYNOPSIS...WET WEATHER TO CONTINUE...ALONG WITH SOME WINDY
CONDITIONS TONIGHT INTO TUE. THEN TURNING COLDER WED...WITH SOME
THREAT OF SNOW...EVEN DOWN TO INTERIOR VALLEY FLOORS POSSIBLY. LATER
PART OF THE WEEK WILL FOCUS ON COLDER WEATHER...AND MAYBE A BIT OF
OCCASIONAL RAIN OR SNOW...DEPENDING ON ELEVATION.
&&

.SHORT TERM...WARM ADVECTION PATTERN WITH LIGHT RAIN WILL CONTINUE
TONIGHT AND INTO TUE. RAIN WILL INCREASE IN INTENSITY LATER THIS
EVENING. CURRENT SNOW LEVELS ARE NEAR 2500 FEET...AND WILL RISE
SLOWLY TONIGHT. MAIN WAVE RESPONSIBLE WILL PASS TO OUR NW LATER THIS
EVENING...ALLOWING FOR THICKNESSES TO JUMP. THIS WILL PUSH SNOW LEVEL
UP TO 4000 TO 5000 FEET LATER TONIGHT. UNTIL THEN...SHOULD SEE QUITE
A BIT OF SNOW PILE UP IN THE CASCADES. CURRENTLY HAVE WINTER STORM
WARNING TONIGHT INTO TUE FOR THE CASCADES...WHERE 15 TO 24 INCHES CAN
BE EXPECTED. HEAVIEST WILL FALL JUST ABOVE PASS LEVELS.

OTHERWISE...APPEARS TO BE TYPICAL LATE DECEMBER WEATHER ON TAP FOR
TONIGHT AND TUE...WITH RAIN AND EVEN BREEZY CONDITIONS. WILL BE
BREEZY ON THE COAST WHERE DECENT GRADIENTS WILL POP GUSTS OF 45 TO 55
MPH...MAINLY ON THE HEADLANDS. WINDS GRADUALLY COME DOWN ON TUE.

RAIN FALLS ELSEWHERE. COULD BE HEAVY AT TIMES TONIGHT ON THE COAST
INTO THE COAST RANGE...WHERE TOTALS OF 2 TO 3 INCHES ARE EXPECTED.
NO FLOODING EXPECTED...BUT SEVERAL RIVERS BEGIN TO PUSH BANKFULL BY
LATE TUE AFTERNOON AND TUE NIGHT.

THIS FRONTAL BOUNDARY WILL BE SLOW TO PUSH INLAND ON TUE. IN FACT
MODELS HINTING AT ANOTHER WAVE THAT FORMS ON THE FRONT OFF THE S
OREGON COAST LATE TUE. THIS IS THE ONE THAT WILL BE INTERESTING. THIS
WAVE WILL MOVE ONSHORE LATER TUE EVENING...THEN UP AND ACROSS THE SW
OREGON INTO N CENTRAL OREGON LATER TUE NIGHT. THIS WILL KEEP RAIN
ACROSS THE REGION INTO TUE EVENING. HOWEVER...ONCE THIS LOW MOVES
PAST...COLD FRONT WILL DROP IN FROM THE NW LATER TUE NIGHT. THIS COLD
FRONT WILL BRING MUCH COLDER TEMPERATURES...ALONG WITH BREEZY W TO NW
WINDS TO THE REGION. AIR MASS TURNS COLD ENOUGH ON WED TO SUPPORT
SNOW SHOWERS. HOWEVER...FOR THE LOWLANDS...NOT AN IDEAL SET UP AS NW
FLOW USUALLY DOES NOT BODE WELL FOR STICKING SNOWS IN THE LOWLANDS.
STILL...WILL SEE MINOR ACCUMULATIONS IN MANY AREAS...BUT BEST THREAT
OF 1-INCH PLUS WILL BE ON THE HIGHER HILLS AND OF COURSE THE
MOUNTAINS OF BOTH COAST AND CASCADES RANGES.

TEMPERATURES TURNING COLDER...WITH HIGHS IN THE 30S TO LOWER 40S FOR
WED AND THU...WITH LOWS IN THE MID TO UPPER 20S IN THE INTERIOR
LOWLANDS FOR WED NIGHT. WILL BE COLDER IN THE CASCADES.  HAVE ISSUED
A SPS FOR THIS COMING COLDER AND WINTERY WEATHER.	ROCKEY.

.LONG TERM...SURFACE HIGH PRESSURE BEGINS BUILDING OVER THE COASTAL
WATERS STARTING THU AFTERNOON...AND WILL PRETTY MUCH ENVELOP
THE REGION THROUGH FRIDAY. MODELS REMAIN CONSISTENT IN SHOWING COLD
HIGH PRESSURE DROP DOWN FROM BRITISH COLUMBIA AND DIG FURTHER INTO
THE MIDWEST. SEVERAL SHORTWAVES WILL TRAVEL UP AND OVER THE RIDGE IN
THE NORTH FLOW...BUT THE OVERLAND TRAJECTORY WOULD LIMIT ANY
SIGNIFICANT PRECIPITATION LATE THURSDAY. HAVE LOWERED POPS ONCE
AGAIN AS MODELS SHOW OFFSHORE FLOW RETURNING TO THE PACIFIC
NORTHWEST THURSDAY NIGHT AND EARLY FRIDAY. THIS WILL SWEEP COLD AIR
FROM THE CONTINENTAL HIGH PRESSURE INTO THE AREA...SO HAVE KEPT
TEMPERATURES ON THE COLDER SIDE. HIGHS WILL REMAIN IN THE LOWER 40S
WHILE LOWS FLIRT IN THE UPPER 20S FOR THE BEGINNING OF THE EXTENDED
PERIOD. LATEST MODEL RUNS HAVE INCREASED THE CHANCE OF POPS IN THE
CWA FOR FRIDAY...GIVEN THE COLDER TEMPERATURES AND MORE  PRECIP...
YET ANOTHER SNOW EVENT MAY BE POSSIBLE. WILL BE FOCUSED ON WHAT
HAPPENS WHEN THE NEXT WEATHER SYSTEM ENCOUNTERS THE COLDER
ENVIRONMENT FRIDAY. OTHERWISE...THE REMAINDER OF THE PERIOD LOOKS
RATHER SEASONAL.					    LR

&&

.AVIATION...MVFR CONDITIONS WILL CONTINUE TONIGHT AND MOST OF
TUESDAY AS A WARM FRONT THIS EVENING GIVES WAY TO A SLOW MOVING
COLD FRONT. WE MAY SEE SOME IFR IN HEAVIER RAIN ESPECIALLY AT THE
COAST TONIGHT BUT ALSO LOCALLY INLAND. BRISK GUSTY SOUTH WINDS
ARE EXPECTED ALONG THE COAST TONIGHT INTO EARLY TUESDAY.

KPDX AND APPROACHES...MVFR CONDITIONS WITH SOME LOCAL IFR CIGS AND
VISIBILITIES POSSIBLE DURING PERIODS OF HEAVIER RAIN TONIGHT AND
EARLY TUESDAY. CONDITIONS WILL REMAIN MVFR A GOOD PART OF TUESDAY
WITH PRECIPITATION DECREASING IN THE AFTERNOON. PT
&&

.MARINE...A DEVELOPING SURFACE LOW OFF THE COAST IS EXPECTED TO
PASS JUST TO THE NORTH OF THE COASTAL WATERS AND MOVE INTO
VANCOUVER ISLAND BY MIDNIGHT TONIGHT...DEEPENING TO AROUND 1005
MB. THE ASSOCIATED WARM FRONT WAS MOVING ACROSS THE WATERS AND
PRODUCING GALE FORCE WINDS. THESE WINDS ARE NOT EXPECTED TO DROP
UNTIL THE COLD FRONT MOVES ACROSS THE WATERS AND INLAND LATE
TONIGHT IN THE NORTH AND AROUND SUNRISE TUESDAY IN THE SOUTH.
WINDS WILL EASE SOME TUESDAY BEFORE INCREASING TO HIGH END SMALL
CRAFT LEVELS OR EVEN POSSIBLY GALE FORCE BY WEDNESDAY AS A COLDER
SYSTEM DROPS IN FROM THE NORTH. SEAS WILL RISE TO 16 OR 17 FEET
TONIGHT...BRIEFLY DROPPING TO CLOSE TO 10 FT LATE TUESDAY AND
EARLY TUESDAY NIGHT. SEAS WILL INCREASE WITH THE INCREASING
NORTHERLY WINDS WEDNESDAY AND MAY GET CLOSE TO 20 FT IF THE GALES
DEVELOP. PT
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR CASCADES IN
     LANE COUNTY-NORTHERN OREGON CASCADES.

WA...WINTER STORM WARNING UNTIL 10 PM PST TUESDAY FOR SOUTH
     WASHINGTON CASCADES.

PZ...GALE WARNING UNTIL 2 AM PST TUESDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO CASCADE HEAD OR OUT 60 NM.

     GALE WARNING UNTIL 7 AM PST TUESDAY FOR COASTAL WATERS FROM
     CASCADE HEAD TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 3 PM
     PST TUESDAY.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
     TUESDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON
     CASCADES.

WA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
     TUESDAY FOR SOUTH WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL NOON PST TODAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON PST TODAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60
     NM.

     GALE WARNING FROM NOON TODAY TO 2 AM PST TUESDAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT TO 60 NM.

     GALE WARNING FROM NOON TODAY TO 6 AM PST TUESDAY FOR COASTAL
     WATERS FROM CASCADE HEAD TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR UNTIL 6 AM TUE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 27, 6:13 AM PST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
613 AM PST MON DEC 27 2010

ORZ011-013-WAZ019-281715-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH
TONIGHT. ONE TO TWO FEET OF SNOW IS POSSIBLE BY THE END OF TONIGHT
AT THE SKI RESORTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING CONTINUES THROUGH TUESDAY EVENING. SNOW
LEVELS WILL PLUMMET TUESDAY NIGHT. AN ADDITIONAL 8 TO 16 INCHES IS
POSSIBLE TUESDAY THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-014-WAZ020-040-281715-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW LEVELS WILL PLUMMET TUESDAY NIGHT...FALLING TO 1000 FEET
IN THE NORTH PORTIONS TO 1500 FEET IN THE SOUTHERN PORTIONS BY
DAWN WEDNESDAY. SNOW LEVELS WILL RANGE FROM 500 TO 1000 FEET
WEDNESDAY. SNOWFALL OF 2 TO 8 INCHES WILL BE POSSIBLE TUESDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-005>009-WAZ021>023-039-281715-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...WIND GUSTS TO 55 MPH
WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT ALONG THE
COAST...ESPECIALLY NEAR HEADLAND LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW LEVELS WILL DROP SUBSTANTIALLY LATE TUESDAY NIGHT AND
WEDNESDAY. MINOR ACCUMULATIONS OF AN INCH WILL BE POSSIBLE ABOVE
500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-281715-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT FROM NOON TODAY THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD.
HOWEVER...WEST TO NORTHWEST SWELL OF 14 TO 18 FEET CAN BE EXPECTED
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Dec 27, 12:00 PM PST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1200 PM PST MON DEC 27 2010

ORZ003>014-WAZ019-020-022-023-039-040-281800-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...LONGVIEW...KELSO...CASTLE ROCK...STEVENSON...
SKAMANIA...VANCOUVER...BATTLE GROUND...WASHOUGAL...TOUTLE...
ARIEL...COUGAR
1200 PM PST MON DEC 27 2010

...TURNING COLDER BY MIDWEEK...AND COLD TO END THE YEAR...

AFTER A MILD START TO THE LAST WEEK OF THE YEAR...A COLD FRONT
WILL PUSH ACROSS THE REGION TUESDAY NIGHT...USERING IN MUCH COLDER
WEATHER. IN THE LOWLANDS...OVERNIGHT LOWS EXPECTED IN THE MIDDLE
TO UPPER 20S...WHILE THE AFTERNOON HIGH TEMPERATURES WILL LIKELY
BE ONLY IN THE 30S. TEMPERATURES WILL BE COLDER IN THE CASCADES.

THIS IS NOT AN ARTIC OUTBREAK OF AIR...AND NOT A LOT OF EAST WIND
IS EXPECTED. HOWEVER...IT WILL BE COLD ENOUGH TO SEE SNOW
SHOWERS WEDNESDAY INTO THURSDAY. AT THIS TIME...SNOW ACCUMULATIONS
ARE EXPECTED TO BE LIGHT...THROUGH AN INCH OR TWO ARE POSSIBLE
ABOVE 500 FEET...OR ON HIGHER HILLS OF THE INTERIOR VALLEYS.

OVER THE COAST RANGE AND THE CASCADES...POTENTIAL FOR SNOW IS
BETTER. AT THIS TIME...THERE IS POTENTIAL FOR 3 TO 6 INCHES OF
SNOW IN THE COAST RANGE ABOVE 1000 FEET...AND PERHAPS 5 TO 10
INCHES IN THE CASCADES.

ANOTHER FAST MOVING SYSTEM WILL PASS ACROSS THE REGION FRIDAY AND
SATURDAY...WITH ANOTHER CHANCE OF SNOW SHOWERS.

IF YOU ARE PLANNING TRAVEL OVER THE MOUNTAINS AND THROUGH THE
WOODS LATER THIS WEEK...MONITOR THE LATEST WEATHER FORECASTS AND
POSSIBLE WARNINGS OR ADVISORIES. BE PREPARED FOR WINTERY DRIVING
CONDITIONS...ESPECIALLY OVER THE CASCADES RANGE.

ROCKEY.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Central Oregon Coast

When
December 27, 4:41 PM PST to 10:00 PM PST
Where
Central Oregon Coast forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways

Strong winds were reported on the Yaquina Bridge with sustained winds of 36 kts and gusts to 48 kts. Strong winds were also reported at the Newport C-MAN station with sustained winds of 38 kts and at Lincoln City with a gust to 57 kts.

High Wind, Northern Oregon Coast

When
December 27, 5:06 PM PST to 6:06 PM PST
Where
Northern Oregon Coast forecast zone
Measured
43 kt (49 mph) measured sustained
Reported by
Official NWS Observations

Strong winds were reported at the Garibaldi NOS site with sustained winds of 43 kts and gusts to 51 kts.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273055, 273051.